Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Des Moines, IA

April 15, 2017Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 7:04 PM CDT for Dallas County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 7:04 PM CDT (00:04 UTC)
Expired
Apr 15, 2017, 7:32 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dallas County, IA

The radar

The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1034 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

907 
WUUS53 KDMX 160004
SVRDMX
IAC049-160100-
/O.NEW.KDMX.SV.W.0057.170416T0004Z-170416T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
704 PM CDT SAT APR 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Dallas County in central Iowa...

* Until 800 PM CDT.

* At 704 PM CDT, a severe thunderstorm was located near Panora, or 12
  miles southwest of Perry, moving east at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Waukee, Dallas Center, Woodward and Minburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 9428 4176 9428 4183 9388 4163 9388
TIME...MOT...LOC 0004Z 260DEG 21KT 4170 9425 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
2 follow-up statements
368 
WWUS53 KDMX 160019
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
719 PM CDT SAT APR 15 2017

IAC049-160100-
/O.CON.KDMX.SV.W.0057.000000T0000Z-170416T0100Z/
Dallas IA-
719 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN DALLAS COUNTY...

At 719 PM CDT, a severe thunderstorm was located 7 miles northwest of
Dallas Center, or 7 miles south of Perry, moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Woodward and Minburn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 9417 4178 9418 4183 9388 4171 9388
TIME...MOT...LOC 0019Z 255DEG 24KT 4173 9411 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
421 
WWUS53 KDMX 160032
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
732 PM CDT SAT APR 15 2017

IAC049-160042-
/O.CAN.KDMX.SV.W.0057.000000T0000Z-170416T0100Z/
Dallas IA-
732 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DALLAS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Iowa.

LAT...LON 4169 9417 4178 9418 4183 9388 4171 9388
TIME...MOT...LOC 0030Z 260DEG 21KT 4174 9401 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:47 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 15, 6:47 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 PM CDT Sat Apr 15 2017

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Sunday/
Issued at 353 PM CDT Sat Apr 15 2017

Message of the Day: Strong to Severe Thunderstorm Potential
Hazards: Lightning, Large Hail, Damaging Winds
Confidence: Medium

Experimental GOES 16 vis/water vapor data picking up on small-scale
MCV across northern Iowa...moving out of our area. Though uncapped,
not enough energy/instability to push storms to severe levels across
our north in the near-term. Clouds associated with this MCV have
helped gunk up the warm sector all day...effectively nullifying any
differential heating support. Subjective 20z sfc analysis places
the initial trough axis boundary across NW Iowa into SE
Nebraska...and shows another meso-low located over SE Nebraska. It
is almost starting to appear as if any threat for severe wx will
be driven by this low. SPC Mesoanalysis showing the best support
of svr wx being drawn up with the instability axis associated
low. 0-6km MUCAPE values reach around 2500 J/kg and there appears
to be a pocket of 40 to 50 kt effective bulk shear being drawn
into far southern/SW IA. Additionally, SPC mesoanalysis shows a
surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse
rates are generally minimal...struggling to exceed 6 to 7 C/km.
DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to
elevated 0-1km effective helicity...though LCL heights are close
to 1000m which is borderline. In all, am really focusing on far
southern/SW Iowa for any severe threat. All modes cannot be ruled
out, though large hail easily seems to be the primary threat.

By 09z Sun, precip generally looks to be east of our area, with high
pressure, notable dry air entrainment, and large-scale subsidence
being ushered in advance of this sfc high. Sunday looks to be a very
sunny day, with temperatures solidly in the 60s and gradually
decreasing winds.

.LONG TERM.../Sunday night through Saturday/
Issued at 353 PM CDT Sat Apr 15 2017

Zonal flow Sunday night will evolve to weak ridging on Monday,
which will provide for plenty of sunshine and above normal
temperatures. Stayed close to initial guidance for highs with
850mb temperatures ranging from 7 to 10C with return southerly
flow winds across the state. Meanwhile, a shortwave trough that
arrived on the Northwest Coast Sunday night will move eastward
across the northern Rockies and be nearing the Red River of the
North by early Tuesday. At the surface, a cold front will approach
from the west. All models show that the cold front will pass
through the area on Tuesday likely in the afternoon or evening. If
it does pass during peak heating, this gives the best
opportunity for severe weather as there are steep low-level lapse
rates that would allow for strong updrafts along with low
freezing and wet bulb zero heights for possible hail growth.

While this cold front will clear rain chances for about 24 hours or
so, another potent shortwave will begin to approach late Wednesday
and early Thursday bringing showers and storms back into the state.
Rain amounts will average between 0.5 and 1.5 inches. This shortwave
will depart as a more amplified trough enters the Rockies and moves
onto the Plains late this week and early next weekend. Timing and
placement of the surface low differ between the Euro, GFS, and
Canadian with the consensus at this point being that the low
should stay south of Iowa. The best chance for any additional
rain, therefore, looks to be over the southeastern half of the
state. With continued chances of rain through next week, rivers
will continue to be monitored for possible rises that may
necessitate river flood watches and/or warnings. As for
temperatures, above normal temperatures early in the week will
transition in the wake of Tuesday's cold front downward and may be
below climatological values by late next week and early next
weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 643 PM CDT Sat Apr 15 2017

Ongoing strong to severe storms may impact ALO and OTM TAF sites.
DSM, MCW, and FOD still could see a storm or two move across the
area but current radar trends, any convection remains well away
from these TAF sites to leave out any mention other than VCTS.
Certainly some brief IFR ceilings and visibility at ALO as the
line of storms moves east through 02z. MVFR ceilings are possible
behind the convection until around 06z. Winds mix enough Sunday
afternoon to mention gusts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Kotenberg
LONG TERM...Ansorge
AVIATION...Podrazik
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Sat Apr 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
355 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few severe thunderstorms are possible late this afternoon and
into this evening. The primary threat is ping pong sized hail with
a lesser threat being damaging wind gusts to 60 mph and perhaps
an isolated tornado. Localized flash flooding is also a threat
where rainfall from Friday and Saturday morning have created
saturated soils, which could lead to increased runoff rates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong thunderstorms are possible again early Tuesday into
Tuesday night. Additional thunderstorms are possible by later
Wednesday into early Thursday. Locally heavy rainfall is possible
with each event.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed later this evening. Reports of any severe
weather and rainfall amounts and their impacts would be greatly
appreciated.

Ansorge

In the hours before

Local storm report, Apr 15, 6:10 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     2 SW NEW PROVIDENCE     42.27N 93.20W
04/15/2017  E60 MPH          HARDIN             IA   AMATEUR RADIO

&&
Local storm report, Apr 15, 6:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 S ELDORA              42.33N 93.10W
04/15/2017  M0.88 INCH       HARDIN             IA   TRAINED SPOTTER

&&
Local storm report, Apr 15, 6:42 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 SSW WELLSBURG         42.35N 92.97W
04/15/2017  M1.00 INCH       GRUNDY             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LOTS OF DIME TO
            QUARTER SIZED HAIL ALONG HIGHWAY 175 JUST
            EAST OF THE HARDIN-GRUNDY COUNTY LINE.

&&
Local storm report, Apr 15, 6:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             2 NNE OSCEOLA           41.06N 93.76W
04/15/2017  E1.00 INCH       CLARKE             IA   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

&&
Local storm report, Apr 15, 6:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 NE KNOXVILLE          41.36N 93.04W
04/15/2017  E0.75 INCH       MARION             IA   TRAINED SPOTTER

&&
Local storm report, Apr 15, 6:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             2 NE LINCOLN            42.29N 92.66W
04/15/2017  E1.00 INCH       TAMA               IA   PUBLIC

            ALSO ESTIMATED WINDS OF 40 TO 50 MPH.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:02 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama58 min
Apr 15, 7:07 PM CDTSevere Thunderstorm WarningDMXMarion, Warren53 min
Apr 15, 7:26 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama64 min
Apr 15, 7:46 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Warren44 min
Apr 15, 7:49 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie43 min
Apr 15, 8:09 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek22 min
Apr 15, 10:23 PM CDTSevere Thunderstorm WarningDMXMarion, Warren52 min
Apr 15, 10:43 PM CDTSevere Thunderstorm WarningDMXMahaska47 min
Apr 15, 11:14 PM CDTSevere Thunderstorm WarningDMXJasper, Marion20 min
Apr 15, 11:32 PM CDTSpecial Weather StatementDMXLucas, Mahaska, Marion, Monroe, Wapello73 min
Apr 16, 12:00 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.